Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 256, NWS Lincoln, IL

August 17, 2000Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 17, 2000, 5:20 PM CDT for Schuyler County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 17, 2000, 5:20 PM CDT (22:20 UTC)
Expired
Aug 17, 2000, 6:00 PM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Schuyler County, IL

What was reported inside it

TimeReportWhereRemark
Aug 17, 5:35 PM CDTHail 1.75Brooklyn, ILNumerous vehicles in the area were damaged.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 172220
SVRSPI
ILC169-172300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
520 PM CDT THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 600 PM CDT

* AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BROOKLYN...OR ABOUT 15 MILES NORTHWEST OF
  RUSHVILLE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLETON
  RUSHVILLE
  CAMDEN

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LlATER STATEMENTS.

LAT...LON 4033 9084 4022 9095 4003 9054 4018 9032
          4027 9056

KMH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:55 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 17, 2:55 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
255 PM CDT THU AUG 17 2000

MOST CONCERNS WITH THE WEATHER EXIST IN THE MESOSCALE SHORT-TERM...
WITH TSRA EXPECTED LATER THIS AFT AND THIS EVE AS THE CAP ERODES.
WITH THE UPCOMING FCST PACKAGE...CONCERNS REST ON ENDING PCPN
CHANCES...CLOUD TRENDS AND INTRODUCTION OF PCPN LATER IN EXTENDED.

18Z SFC ANALYSIS SHOWS LOW PRES CENTER INVOF MOLINE. CF STRETCHES FM
NERN MO TO NEAR KC TO TX PANHANDLE. WF APPEARS TO HAVE NOW LIFTED
NORTH OF ILX CWA. CU DEVELOPMENT FM GALESBURG TO PONTIAC MAY MARK
THE TRUE 19Z POSITION. FARTHER SOUTH...THE ATMOSPHERE IS CAPPED. THE
SOUNDING SUGGESTS THAT CONVECTIVE TEMPS SOUTH OF THE FRONT ARE IN
THE MID 90S. WITH SPI AT 94 ATTM...THE CAP SOON TO BREAK...WITH
CAPES OF 3000+. W/V SAT LOOP SHOWS WEAKENING SHORTWAVE NEAR
BURLINGTON CONT RAPID EWRD MOVEMENT. NRN PLAINS SHORTWAVE KICKING
THIS FEATURE EWRD. SPC CONT TO MONITOR OUR REGION FOR POSSIBILITY OF
SVR WX THIS AFT-EVE.

MODELS ALL HAVE THE SAME IDEA...WITH NOTICEABLE SHORT-TERM TIMING
DIFFERENCES. ALL MODELS STRUGGLED WITH THE S/WV APPROACHING NWRN IL
ATTM. AVN SEEMS TO HANDLE THE PLACEMENT OF THE SFC LOW BEST...WITH
THE ETA A BIT TOO AGGRESSIVE AND THE NGM A BIT TOO FAR NORTH.
AVN HAS SFC LOW NEAR DEC AT 00Z...AND NEAR CINCINNATI AT 06Z. WL
MAKE MINOR ADJUSTMENT TO PCPN POPS AND TIMING GIVEN THIS SCENARIO.

H500 S/WV DEEPENING INTO GREAT LAKES REGION MAY KEEP CLOUD-COVER
ARND...ESP NRN SECTIONS...DURING DAY FRI. OTHERWISE...CANADIAN SFC
HIGH PRES BUILDS IN...ALLOWING DRYING AND CLEARING CONDITIONS...WITH
DWPTS SETTLING BACK INTO THE 60S...AND BY LATER FRI INTO THE 50S.
UPR RIDGE SLOWLY NUDGES EWRD...BUT PERSISTANT S/WVS RIDING OVR THE
TOP WL KEEP THE RIDGE FM BUILDING TOO MUCH OVR MID-MISSISSIPPI
VALLEY THRU FCST PERIOD. SAT STILL LOOKS DRY...BUT AM CONCERNED WITH
SUN IN THE WRN CWA...AS NEW AVN SHOWS OVERRUNNING PATTERN SETTING UP
BY EARLY IN THE DAY.

ONLY SLOW PROGRESSING TO THE UPR AND SFC PATTERNS ACRS THE CONUS
THRU MON SHLD KEEP TEMPS FAIRLY UNIFORM. CURRENT ZONES HAVE A GOOD
HANDLE ON THIS.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI BU 065/080 057/080 060 81400
PIA EU 063/078 055/079 059 81400
DEC BU 065/080 056/080 058 81400
CMI EU 064/078 054/079 057 81400
MTO BU 068/081 057/081 060 81400
LWV BU 070/082 059/082 060 81400

.ILX...NONE.

PLAHMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:19 PM CDTSevere Thunderstorm WarningILXMacon41 min
Aug 17, 6:27 PM CDTSevere Thunderstorm WarningILXSangamon63 min
Aug 17, 6:53 PM CDTSevere Thunderstorm WarningILXLogan67 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.